Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 6, NWS Wilmington, NC

April 20, 2019Brunswick County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 20, 2019, 4:45 AM EDT for Brunswick County, North Carolina. It took effect at Apr 20, 2019, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2019, 4:45 AM EDT (08:45 UTC)
In effect from
Apr 20, 2019, 7:00 AM EDT
Expired
Apr 20, 2019, 8:00 PM EDT
In force
13 hr
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

546 
WHUS42 KILM 200845
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
445 AM EDT Sat Apr 20 2019


NCZ106-108-210000-
/O.CAN.KILM.BH.S.0005.190420T1000Z-190421T0100Z/
/O.EXB.KILM.RP.S.0005.190420T1100Z-190421T0000Z/
Coastal Pender-Coastal New Hanover-
445 AM EDT Sat Apr 20 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...


The National Weather Service in Wilmington has issued a High Rip
Current Risk, which is in effect through this evening. The Beach
Hazards Statement has been cancelled.

* LOCATIONS...Coastal Pender and Coastal New Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous 
  to anyone who enters the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

SCZ054-056-200945-
/O.CAN.KILM.BH.S.0005.190420T1000Z-190421T0100Z/
Coastal Horry-Coastal Georgetown-
445 AM EDT Sat Apr 20 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Beach Hazards Statement.



$$

NCZ110-210000-
/O.NEW.KILM.BH.S.0006.190420T1100Z-190421T0000Z/
/O.CON.KILM.RP.S.0005.190420T1000Z-190421T0100Z/
Coastal Brunswick-
445 AM EDT Sat Apr 20 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...Coastal Brunswick.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous 
  to anyone who enters the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$
43
1 follow-up statement
048 
WHUS42 KILM 201918
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
318 PM EDT Sat Apr 20 2019

NCZ107-210515-
/O.NEW.KILM.CF.Y.0036.190421T0300Z-190421T0600Z/
Inland New Hanover-
318 PM EDT Sat Apr 20 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
2 AM EDT SUNDAY...

The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect from 11 PM this evening to
2 AM EDT Sunday.

* LOCATIONS...Inland New Hanover.

* TIMING...From 11 PM this evening to 2 AM EDT Sunday.

* COASTAL FLOOD IMPACTS...Water 4 to 8 inches deep on the lowest
  parts of Battleship Road and USS North Carolina Road. Water
  begins to spread on to River Road about a quarter mile south of
  The Cape Boulevard. In downtown Wilmington...water covers more
  than a block of Water Street near Market St.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 ft
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft 
MHHW Categories - Minor 0.7 ft, Moderate 2.0 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 21/12 AM     6.0        1.3        0.5        1      Minor    
 21/12 PM     5.1        0.4        0.5        1       None    
 22/12 AM     5.8        1.1        0.4        1      Minor    
 22/01 PM     4.8        0.1        0.4        1       None    
 23/01 AM     5.5        0.8        0.4        1      Minor

&&

$$

NCZ110-210100-
/O.CON.KILM.BH.S.0006.000000T0000Z-190421T0000Z/
/O.CON.KILM.RP.S.0005.000000T0000Z-190421T0100Z/
Coastal Brunswick-
318 PM EDT Sat Apr 20 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* LOCATIONS...Coastal Brunswick.

* TIMING...For the Beach Hazards Statement, until 8 PM EDT this 
  evening. For the High Rip Current Risk, until 9 PM EDT this 
  evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous 
  to anyone who enters the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

NCZ106-108-210000-
/O.CON.KILM.RP.S.0005.000000T0000Z-190421T0000Z/
Coastal Pender-Coastal New Hanover-
318 PM EDT Sat Apr 20 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...Coastal Pender and Coastal New Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous 
  to anyone who enters the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 20, 4:29 AM EDT, 16 minutes earlier.

Area forecast discussion, Apr 20, 4:29 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
429 AM EDT Sat Apr 20 2019

.SYNOPSIS...
Low pressure aloft will will meander across the Mid-Atlantic
States today before finally exiting the coast and pushing
offshore late this weekend. High pressure will follow and
ridge across the area from the Gulf Coast States late this
weekend thru early next week. Will see a gradual warming Sunday
thru the early to mid-week period of next week.

.NEAR TERM /THROUGH SUNDAY/...
As of 330 AM Saturday...Currently, the local Fa is within the
dry slot which attm is swinging around the upper low. The deep
convection earlier Fri evening has pushed east of the FA and
will be followed with some drying today. The FA will be under
cyclonic flow thru the weekend now as the closed upper low
meanders across the Mid Atlantic states today thru much of
Sunday before finally pushing off the VA Cape late Sun. During
this time frame, the upper low will slowly be filling in, losing
it's potential to produce graupel as the cold core warms. Some
moisture rotating around the upper low makes it across the FA
later today thru Sun via latest model RH Time height displays
for locations across the FA. The best dynamics for pcpn
associated with this meandering upper low, will remain north of
the FA. As a result, will just include cloudiness overspreading
the FA later today and persisting into Sun with no pcpn
indicated at this time.

Max temps today and Sunday will run a good 5 to 10 degrees below
normal. Given the mid April sun angle, if the deck of clouds
has more breaks in it then progged, max temps will easily make
it into the 70s. At the moment, we are advertising mid to upper
60s for maxes. Lows tonight will also run 5 to 10 degrees below
normal with low to mid 40s covering it. No fog expected tonight
as the atm in the lower levels is progged to remain well mixed.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Thermal advection turns neutral
Sunday night but after the cool preceding day low temperatures
will end up a few degrees below climatology. This holds true
heading into Monday but solar modification of the airmass will
bring an afternoon that is a few degrees above climo. There
will be some weak warm advection Monday night but with the high
center so close it will not mix to the surface. So once again
Monday night temps right near normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday....Surface high pressure that moves east
across the area Tuesday into Wednesday will be weak and poorly
defined keeping winds very low and warm advection somewhat
minimized. The warming trend ongoing will be more tied to
solar modification of the airmass. Thursday no longer appear to
offer the chance for backdoor cold front related showers as the
boundary now stays much further to our north. Moisture will be
increasing however as a southern branch feature approaches from
the west. This feature will introduce rain chances on Friday.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 06Z...VFR conditions expected thruout the forecast
period. The dryslot will keep cloudiness limited today however,
low to mid level moisture rotating around the upper low will
push across the FA later today thru Sun. The upper low remains
far enough north of the area terminals keeping the threat for
showers and even graupel given freezing levels will have
dropped, especially if one is located directly underneath the
upper low. With the passage of the cold front early this
morning, winds will veer from the SSE to WSW-SW and remain
active thruout the fcst period. Sustained during the day in the
10 to 20 kt range with gusts to 25 kt and dropping to 5 to 10 kt
for the evening period.

Extended Outlook...VFR conditions thruout the extended as the
center of high pressure parks across the Eastern Carolinas.
Potential for MVFR from morning fog Tue and Wed mornings.

&&

.MARINE...
Today thru Sunday:
Cyclonic flow sfc and aloft will dominate the local waters
thruout this period. Once the CFP occurs early this morning,
winds will veer from SSE to WSW-SW at sustained 15 to 25 kt with
gusts up to 30 kt and possibly 35 kt although that should be
infrequent and thus will maintain a strong SCA across all waters
today followed by a slow demise of the winds tonight and Sun due
to the sfc pg relaxing and residual CAA having become neutral.
Wind speeds will drop below SCA thresholds tonight and
continuing the diminishing trend on Sun. Significant seas will
be slow to subside given the swell generated just offshore
bleeding into the local waters. SW to WSW wind driven waves will
mesh on top of this swell. SCA threshold seas will persist thru
tonight and possibly a good portion of Sun.

Sunday night through Monday night:
Advisory flags should be able to be dropped Sunday night as high
pressure building in brings light NW winds and decreasing seas.
With the high both poorly defined and moving overhead Monday and
Monday night winds will be capped at 10kt and exhibit some
inconsistency in direction.

Tuesday through Wednesday:
High pressure will be found off the coast through the period.
This will promote a generally southwesterly flow. The high will
remain weak and keep winds around just 10kt. Seas will average
2-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement through this evening for SCZ054-056.
NC...Beach Hazards Statement through this evening for NCZ106-108.
     High Rip Current Risk through this evening for NCZ110.
MARINE...Small Craft Advisory until noon EDT Sunday for AMZ250-252-254-
     256.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
Hazardous weather outlook, Apr 20, 1:44 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
144 AM EDT Sat Apr 20 2019

NCZ110-210545-
Coastal Brunswick-
144 AM EDT Sat Apr 20 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

For Saturday and possibly Sunday...
An elevated Rip Current threat for both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-SCZ054-056-210545-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
144 AM EDT Sat Apr 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

For Saturday and possibly Sunday...
An elevated Rip current threat for both days. Residual south to
north longshore current possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-210545-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
144 AM EDT Sat Apr 20 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-210545-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
144 AM EDT Sat Apr 20 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-210545-
Inland New Hanover-
144 AM EDT Sat Apr 20 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sat Evening High Tide...
Minor coastal flooding will be possible along the Lower Cape Fear
River from Wilmington south. Flooding will occur within a 2 to
3 hour window centered around Sat evening's high tide which occurs
at 1140 PM EDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

dough

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:06 PM EDTBeach Hazards StatementILMNew Hanover, Pender9 hr
Apr 19, 8:06 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender25 hr
Apr 19, 10:57 PM EDTSpecial Marine WarningILM48 min
Apr 20, 1:09 AM EDTCoastal Flood AdvisoryILMNew Hanover51 min
Apr 20, 1:10 AM EDTSmall Craft AdvisoryILM33 hr
Apr 20, 3:18 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.